Advertisement

Communications in Mathematical Physics

, Volume 329, Issue 3, pp 827–858 | Cite as

Lee–Yang Theorems and the Complexity of Computing Averages

  • Alistair Sinclair
  • Piyush Srivastava
Article

Abstract

We study the complexity of computing average quantities related to spin systems, such as the mean magnetization and susceptibility in the ferromagnetic Ising model, and the average dimer count (or average size of a matching) in the monomer-dimer model. By establishing connections between the complexity of computing these averages and the location of the complex zeros of the partition function, we show that these averages are #P-hard to compute, and hence, under standard assumptions, computationally intractable. In the case of the Ising model, our approach requires us to prove an extension of the famous Lee–Yang Theorem from the 1950s.

Keywords

Partition Function Connected Graph Ising Model Polynomial Time Algorithm Hamiltonian Path 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agrawal M., Kayal N., Saxena N.: PRIMES is in P. Ann. Math. 160(2), 781–793 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Arora S., Barak B.: Computational Complexity: A Modern Approach. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  3. 3.
    Asano T.: Lee–Yang theorem and the Griffiths inequality for the anisotropic Heisenberg ferromagnet. Phys. Rev. Lett. 24(25), 1409–1411 (1970)ADSCrossRefMathSciNetGoogle Scholar
  4. 4.
    Biskup, M.: (2012). Personal CommunicationGoogle Scholar
  5. 5.
    Biskup M., Borgs C., Chayes J., Kleinwaks L., Kotecký R.: Partition function zeros at first-order phase transitions: a general analysis. Commun. Math. Phys. 251(1), 79–131 (2004)ADSCrossRefzbMATHGoogle Scholar
  6. 6.
    Biskup M., Borgs C., Chayes J., Kotecký R.: Partition function zeros at first-order phase transitions: Pirogov–Sinai theory. J. Stat. Phys. 116(1), 97–155 (2004)ADSCrossRefzbMATHGoogle Scholar
  7. 7.
    Borcea J., Brändén P.: The Lee–Yang and Pólya-Schur programs. I. Linear operators preserving stability. Invent. Math. 177(3), 541–569 (2009)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Borcea J., Brändén P.: Pólya-Schur master theorems for circular domains and their boundaries. Ann. Math. 170(1), 465–492 (2009)CrossRefzbMATHGoogle Scholar
  9. 9.
    Brune, O.: Synthesis of a finite two-terminal network whose driving-point impedance is a prescribed function of frequency. Sc. D. Thesis, MIT (1931)Google Scholar
  10. 10.
    Bulatov A.: A dichotomy theorem for constraint satisfaction problems on a 3-element set. J. ACM 53, 66–120 (2006)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Bulatov A., Grohe M.: The complexity of partition functions. Theor. Comput. Sci. 348(2–3), 148–186 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Cai, J.Y., Chen, X.: Complexity of counting CSP with complex weights. In: Proc. ACM Symp. Theory Comput. (STOC) 2012, pp. 909–920. ACM, New York (2012)Google Scholar
  13. 13.
    Cai, J.Y., Chen, X., Lu, P.: Graph homomorphisms with complex values: A dichotomy theorem. In: Proc. Int. Colloq. Autom. Lang. Program. (ICALP) 2010, pp. 275–286. Springer, Berlin (2010)Google Scholar
  14. 14.
    Cai, J.Y., Kowalczyk, M.: A dichotomy for k-regular graphs with {0, 1}-vertex assignments and real edge functions. In: Proc. Conf. Theory Appl. Model. Comput. (TAMC) 2010, pp. 328–339. Springer, Berlin (2010)Google Scholar
  15. 15.
    Choe Y.B., Oxley J.G., Sokal A.D., Wagner D.G.: Homogeneous multivariate polynomials with the half-plane property. Adv. Appl. Math. 32(1–2), 88–187 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Chudnovsky M., Seymour P.: The roots of the independence polynomial of a clawfree graph. J. Comb. Theory Ser. B 97(3), 350–357 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Clark R.: The Routh–Hurwitz stability criterion, revisited. IEEE Control Syst. 12(3), 119–120 (1992)CrossRefGoogle Scholar
  18. 18.
    Cook, S.A.: The complexity of theorem-proving procedures. In: Proc. ACM Symp. Theory Comput. (STOC) 1971, pp. 151–158. ACM, New York (1971)Google Scholar
  19. 19.
    Dyer M.E., Greenhill C.S.: The complexity of counting graph homomorphisms. Random Struct. Algorithms 17(3–4), 260–289 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Edmonds J.: Paths, trees, and flowers. Can. J. Math. 17(0), 449–467 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Edmonds J.: Systems of distinct representatitives and linear algebra. J. Res. Natl. Bur. Stand. Sect. B 71B(4), 241–245 (1967)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Goldberg L.A., Grohe M., Jerrum M., Thurley M.: A complexity dichotomy for partition functions with mixed signs. SIAM J. Comput. 39(7), 3336–3402 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Goldberg L.A., Jerrum M., Paterson M.: The computational complexity of two-state spin systems. Random Struct. Algorithms 23, 133–154 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Griffiths R.B.: Correlations in Ising ferromagnets. Int. J. Math. Phys. 8(3), 478–483 (1967)ADSCrossRefGoogle Scholar
  25. 25.
    Heilmann O.J., Lieb E.H.: Monomers and dimers. Phys. Rev. Lett. 24(25), 1412–1414 (1970)ADSCrossRefGoogle Scholar
  26. 26.
    Heilmann O.J., Lieb E.H.: Theory of monomer–dimer systems. Commun. Math. Phys. 25(3), 190–232 (1972)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Jerrum M., Valiant L.G., Vazirani V.V.: Random generation of combinatorial structures from a uniform distribution. Theor. Comput. Sci. 43, 169–188 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Karp, R.M.: Reducibility among combinatorial problems. In: Proc. Complexity of Computer Computations, pp. 85–103. Plenum Press, New York (1972)Google Scholar
  29. 29.
    Laguerre, E.: Sur les fonctions du genre zéro et du genre un. C. R. Acad. Sci. 98 (1882)Google Scholar
  30. 30.
    Lee T.D., Yang C.N.: Statistical theory of equations of state and phase transitions. II. Lattice gas and Ising model. Phys. Rev. 87(3), 410–419 (1952)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Levin L.A.: Universal search problems. Probl. Inf. Transm. 9(3), 265–266 (1973)Google Scholar
  32. 32.
    Macon N., Dupree D.E.: Existence and uniqueness of interpolating rational functions. Am. Math. Monthly 69(8), 751–759 (1962)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Newman C.M.: Zeros of the partition function for generalized Ising systems. Commun. Pure Appl. Math. 27(2), 143–159 (1974)CrossRefGoogle Scholar
  34. 34.
    Newman C.M.: The GHS inequality and the Riemann hypothesis. Constr. Approx. 7(1), 389–399 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Papadimitriou C.H.: Computational Complexity. Addison-Wesley, Boston (1994)zbMATHGoogle Scholar
  36. 36.
    Pólya G., Schur I.: Über zwei Arten von Faktorenfolgen in der Theorie der Algebraischen Gleichungen. J. Reine Angew. Math. 144, 89–113 (1914)zbMATHGoogle Scholar
  37. 37.
    Ruelle D.: Statistical Mechanics. W. A. Benjamin Inc., Detroit (1983)Google Scholar
  38. 38.
    Sly, A.: Computational transition at the uniqueness threshold. In: Proc. IEEE Symp. Found. Comput. Sci. (FOCS) 2010, pp. 287–296. IEEE Computer Society, New York (2010)Google Scholar
  39. 39.
    Sly, A., Sun, N.: The computational hardness of counting in two-spin models on d-regular graphs. In: Proc. IEEE Symp. Found. Comput. Sci. (FOCS) 2012, pp. 361–369. IEEE Computer Society, New York (2012)Google Scholar
  40. 40.
    Suzuki M., Fisher M.E.: Zeros of the partition function for the Heisenberg, ferroelectric, and general Ising models. J. Math. Phys. 12(2), 235–246 (1971)ADSCrossRefMathSciNetGoogle Scholar
  41. 41.
    Valiant L.G.: The complexity of computing the permanent. Theor. Comput. Sci. 8, 189–201 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Valiant L.G.: The complexity of enumeration and reliability problems. SIAM J. Comput. 8(3), 410–421 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  43. 43.
    Weitz, D.: Counting independent sets up to the tree threshold. In: Proc. ACM Symp. Theory Comput. (STOC) 2006, pp. 140–149. ACM, New York (2006)Google Scholar
  44. 44.
    Yang C.N., Lee T.D.: Statistical theory of equations of state and phase transitions. I. Theory of condensation. Phys. Rev. 87(3), 404–409 (1952)ADSCrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Soda HallUniversity of California BerkeleyBerkeleyUSA

Personalised recommendations